Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 71, NWS Jackson, KY

July 22, 1997Johnson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 22, 1997, 1:16 PM EDT for Johnson County, Kentucky. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1997, 1:16 PM EDT (17:16 UTC)
Expired
Jul 22, 1997, 3:15 PM EDT
In force
119 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Johnson County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 221718
FFWJKL
KYC115-221915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
116 PM EDT TUE JUL 22 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 315 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN EAST KENTUCKY

   ...JOHNSON
 
AT 110 PM...WEATHER RADAR SHOWED SLOW MOVING THUNDERSTORMS PUSHING
ACROSS JOHNSON COUNTY. RAINFALL AMOUNTS OF ONE AND A HALF TO TWO INCHES
AN HOUR IS LIKELY WITH THESE STORMS. THIS WILL CAUSE FLASH FLOODING
OF MANY STREAMS AND CREEKS ALONG WITH LOW-LYING AREAS. SPECIFIC AREAS
TO BE AFFECT INCLUDE VAN LEAR...PAINTSVILLE AND DOBSON.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER CrOVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

PERRY/GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:46 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 10:46 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1045 AM EDT TUE JUL 22 1997

14Z SFC ANALYSIS HAS FRONTAL BOUNDARY RUNNING FROM CENTRAL MISSOURI
THROUGH IND AND DOWN ACROSS SOUTHERN OHIO BEFORE CURLING AROUND WEST
VIRGINIA AND THEN EAST TO THE COAST. HIGH PRESSURE IS CONFINED TO
NORTH OF THE GREAT LAKES AS LOW PRESSURE AND MOISTURE FROM DANNY
INFECTS THE SOUTHEASTERN 2/3RDS OF THE NATION. ISOLATED THUNDERSTORMS
...THE LARGE TRAINING ONE OVER PIKE COUNTY NOTWITHSTANDING...ARE
BEGINNING TO POP OVER EASTERN KENTUCKY WITH MORE CONCENTRATED STORMS
FURTHER NORTH WITH THE FRONTAL BOUNDARY. TEMPERATURES ARE RISING
QUICKLY BUT WILL SLOW AS THE STORMS GO UP. DECENT POPS A GOOD BET
THROUGH THURSDAY AS WE REMAIN IN THE SQUEEZE PLAY.

UPDATING TO REMOVE MORNING PERIOD. NO OTHER CHANGES AT THIS TIME.

JKL  86/70/85  758
LOZ  88/69/86  767

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:17 PM EDTSevere Thunderstorm WarningJKLElliott43 min

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.